Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 5:33 PM MDT for Yuma County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 28, 2002, 6:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:45 PM MDT | Hail 0.88 | Abarr, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS53 KGLD 282333 SVRGLD COC125-290030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 534 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 630 PM MDT * AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ABARR...OR ABOUT 22 MILES SOUTH OF YUMA...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABARR AT 540 PM MDT HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THE SEVERE THUNDERSTORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3972 10290 3974 10267 4010 10266 4011 10299 RUBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:00 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 28, 1:00 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED AUG 28 2002 ANALYSIS SHOWS CWA SPLIT DOWN THE MIDDLE WITH 500 MB RIDGE LINE AT 12Z EXTENDING FROM JUST EAST OF NORTH PLATTE SSW TO NEAR ELKHART IN FAR SW KANSAS. FURTHER...STRONG SHORT WAVE THAT PASSED OVER NW HALF OF CWA EARLY TODAY EASILY SEEN AS TSRAS DEVELOPED THIS AM IN NE COLORADO THEN MOVED SLOWLY E THEN ACCELERATED SE ACROSS SCEN CWA UNDER NW FLOW. ETA DEPICTED SHORT WAVE BEST WITH RESPECT TO 588 HT PLACEMENT ACROSS TRI-STATE AREA. SO WILL LEAN TOWARD ETA THIS FCST. MODELS ALSO SHOW WEAK BLOCK AT 500 MB ACROSS CONUS WITH CUTOFF LOWS OVER SOUTH IDAHO AND NORTH GEORGIA. THIS LASTS THROUGH EARLY FRI ALLOWING AT LEAST TWO SHORT WAVES TO MOVE INTO CWA (TONIGHT AND THU NIGHT) WITH SECOND ONE LOOKING STRONGEST AT THIS TIME. WITH RIDGE LINE JUST TO MY EAST THIS ALLOWS DIVERGENCE ALOFT TO AUGMENT/SUSTAIN TSRAS TRIGGERED BY SHORT WAVES. MODELS SHOW LOTS OF MOISTURE AVAILABLE INTO FRI. MORNING ACTIVITY MOVING SE OUT OF CWA WITH SOME SUNSHINE BREAKING THROUGH. AFTER SEVERAL HOURS DURING WHICH WESTERN AREA OF CWA SHOULD WARM INTO 80S AND BEGIN TO DESTABILIZE (CURRENTLY UNDER SUBSIDENCE BEHIND MORNING TSRAS) MODELS SHOW ANOTHER SHORT WAVE (WITH ASSOCIATED VORT MAX AND UVV) MOVING INTO WEST FROM SOUTHWEST BY LATE AFTERNOON/EARLY EVENING. SOME TSRAS POSSIBLE TO GO SEVERE IN NW HALF CWA LATE. EFFECTS/POSITION OF NEXT/THIS EVENINGS SHORT WAVE EVIDENT ON SAT/LIGHTNING PICS CURRENTLY OVER NW NEW MEXICO. EXPECT LITTLE CHANGE IN TEMPS OR CLDS NEXT 36 HRS WITH ANOTHER ROUND OF TSRAS THU EVENING AND NIGHT. ALL PARAMETERS INDICATE THAT ONE TO BE SLIGHTLY AMPLIFIED AS COMPARED TO THE ONE THIS EVENING. THINGS CHANGE BEGINNING FRI. UPPER LOW OVER IDAHO PULLS OUT TO NE INTO SW CANADA THEN BEGINS TO MOVE E IN WESTERLY FLOW. AT THE SAME TIME THE GEORGIA LOW APPEARS TO DRIFT SOUTH AND SOUTHWEST ALLOWING THE UPPER RIDGE OVER THE PLAINS TO GROW SLIGHTLY AND TILT MORE TO A NORTHEAST/SOUTHWEST ORIENTATION. RESULT ON MY CWA LOOKS TO BE DRYING AND WARMING THROUGH THE WEEKEND. BY END OF WEEKEND RIDGE IS ORIENTED ALMOST WEST TO EAST...WEAKENING AND RETREATING SOUTH. SIMULTANEOUSLY NORTHERN JET SETTLES TO SOUTH BRINGING CWA INTO ZONAL FLOW AND NEAR NORMAL TEMPS BY MON/TUE. CURRENTLY MODELS HAVE SHORT WAVES PASSING ACROSS CWA AND NORTH ON MON AND WED...SO WILL GO WITH CHANCE TSRAS THOSE DAY. OTHERWISE DRY LATE FRI THROUGH WED. .GLD...NONE. RJC
In the hours before
Special weather statement, Aug 28, 2:11 PM MDT, 3 hours 22 minutes before
COZ091-092-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT WED AUG 28 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN THE TRI STATE AREA... KIT CARSON AND CHEYENNE. STORMS THAT FORM IN THE WATCH AREA WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. MARTIN
Local storm report, Aug 28, 5:08 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 11 NNE WALLACE KS .88 INCH HAIL
08/28/02 WALLACE REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:39 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.